Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 41, NWS Austin/San Antonio, TX

April 9, 2024Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2024, 4:09 PM CDT for Travis County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2024, 4:09 PM CDT (21:09 UTC)
Expired
Apr 9, 2024, 5:15 PM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Travis County, TX

The radar

The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:06 PM CDTHAIL 26 Ssw Jollyville, TXPictures on X of egg size hail in the Allandale neighborhood of Austin.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 9:40 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

342 
WUUS54 KEWX 092109
SVREWX
TXC453-092215-
/O.NEW.KEWX.SV.W.0041.240409T2109Z-240409T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
409 PM CDT Tue Apr 9 2024

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  West central Travis County in south central Texas...

* Until 515 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located over Bee Cave, or
  11 miles west of Austin, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Austin, Anderson Mill, Lakeway, Bee Cave, West Lake Hills, Hudson
  Bend, The Hills, Rollingwood, Barton Creek, Mansfield Dam, Camp
  Mabry, and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

&&

LAT...LON 3044 9779 3025 9773 3025 9802 3026 9804
      3034 9805 3046 9783
TIME...MOT...LOC 2109Z 254DEG 13KT 3032 9793 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT
3 follow-up statements
212 
WWUS54 KEWX 092123
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
423 PM CDT Tue Apr 9 2024

TXC453-092215-
/O.CON.KEWX.SV.W.0041.000000T0000Z-240409T2215Z/
Travis TX-
423 PM CDT Tue Apr 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WEST CENTRAL TRAVIS COUNTY...

At 422 PM CDT, a severe thunderstorm was located near Mansfield Dam,
or 9 miles southwest of Anderson Mill, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Austin, Anderson Mill, Lakeway, Bee Cave, West Lake Hills, Hudson
Bend, The Hills, Rollingwood, Barton Creek, Mansfield Dam, Camp
Mabry, and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3044 9779 3025 9773 3025 9802 3026 9802
      3035 9803 3046 9783
TIME...MOT...LOC 2122Z 246DEG 13KT 3035 9790 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT
529 
WWUS54 KEWX 092136
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
436 PM CDT Tue Apr 9 2024

TXC453-092215-
/O.CON.KEWX.SV.W.0041.000000T0000Z-240409T2215Z/
Travis TX-
436 PM CDT Tue Apr 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL TRAVIS COUNTY...

At 434 PM CDT, a severe thunderstorm was located over Mansfield Dam,
or 8 miles southwest of Anderson Mill, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Austin, Anderson Mill, Lakeway, Bee Cave, West Lake Hills, Hudson
Bend, The Hills, Rollingwood, Barton Creek, Mansfield Dam, Camp
Mabry, and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3044 9779 3028 9774 3027 9800 3036 9800
      3046 9783
TIME...MOT...LOC 2134Z 246DEG 9KT 3035 9790 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PLATT
060 
WWUS54 KEWX 092157
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
457 PM CDT Tue Apr 9 2024

TXC453-092215-
/O.CON.KEWX.SV.W.0041.000000T0000Z-240409T2215Z/
Travis TX-
457 PM CDT Tue Apr 9 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL TRAVIS COUNTY...

At 457 PM CDT, a severe thunderstorm was located near Austin, moving
east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Austin, Bee Cave, West Lake Hills, Barton Creek, Camp Mabry, and Lost
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3029 9774 3028 9791 3038 9793 3044 9779
TIME...MOT...LOC 2157Z 253DEG 21KT 3035 9776 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PLATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:48 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 9, 2:48 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 PM CDT Tue Apr 9 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 247 PM CDT Tue Apr 9 2024

As of this writing (around 230 PM), there are a few showers across
the local area especially across the Hill Country. This lull in
shower and storm activity was anticipated based on hires models.
However, it is forecast to be short-lived as storms begin to develop
mid to late afternoon around the Hill Country and areas along and
east of I-35. We remain under a Tornado Watch for areas  along and
east of Highway 281 and to the north of Bexar until 5 PM. New storms
are likely to develop this evening into the overnight hours as a dry-
line line continues to push across the Rio Grande Plains and it gets
picked up by a Pacific front. A second surge of dry and stronger
winds are forecast later tonight into Wednesday.

The atmosphere is prime for storms to rapidly grow and become severe
for the next 12 to 18 hours. The primary threats are large to very
large hail and isolated tornadoes and thunderstorm wind gusts up to
70 MPH. Some of the stronger storms could produce heavy downpours
which could lead to some localized and street flooding. Stay tuned
for any weather updates this evening and the possibility of new
convective watches.

As mentioned above, a dry-line is moving across the Rio Grande with
hot and dry conditions in the wake of it. Northwest winds around 10
to 20 MPH are occurring as of 2 PM with relative humidities ranging
from the teens into the low 20s. With the anticipation of these
conditions to continue through this evening, we upgraded the
Rangeland Fire Danger to  a Red Flag Warning for parts of the
southern Edwards Plateau and Rio Grande Plains through 10 PM.

Back to the severe weather conditions for tonight, the convective
line is expected to push across the I-35 from around 9 PM to 3 AM
(early Wednesday) and from 3 AM to 6 AM across the Coastal Plains.

Wednesday looks to be dry and cooler but also breezy to windy. Fire
weather concerns are expected for the southern Edwards Plateau and
the Rio Grande Plains on Wednesday. A Red Flag Warning could be
issued in future weather packages (this evening or overnight). With
breezy to windy conditions expected for most areas of South Central
Texas on Wednesday, a Wind Advisory is also likely to be issued in
future packages.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 247 PM CDT Tue Apr 9 2024

Calmer weather conditions will set in after an active start to the
week as upper level ridging is expected to build in behind the
eastward departing trough. The ridging will result in a dry pattern
across south-central Texas with warming temperatures through the
weekend. On Thursday and Friday, minimum relative humidities are
forecast to remain in the teens and low 20s across much of the
western half of the CWA. On Thursday this should not be much of an
issue due to surface high pressure keeping winds relatively light
across the area. However, on Friday this surface high will push east
which will bring initially dry and breezy return flow before
moisture begins to work back into the region Friday night into
Saturday. Therefore, near-critical to critical fire weather
conditions seem plausible for Friday afternoon.

Other than it being warm and increasingly humid, there are no
weather concerns over the weekend as a sub-tropical ridge remains in
place over Mexico. Then, on Monday-Tuesday of next week our next
upper level trough will approach from the west. While there is still
plenty of time for this to change, it appears the upper low will
take a northeasterly trajectory out of the Desert Southwest/Four
Corners which would keep much of the forcing and associated
precipitation chances to the north of south-central Texas through
Tuesday at least. For now, we see no reason to deviate from the
blended guidance which gives northern portions of the CWA a 20-30%
chance for some showers and storms late Monday into Tuesday.
Regardless, temperatures look to be well above normal just ahead of
this system with widespread high temperatures in the upper 80s to
upper 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Tue Apr 9 2024

MVFR conditions are forecast for the I-35 sites to about 21Z and then
VFR. Isolated to scattered showers and thunderstorms are likely
ongoing mid to late afternoon. However, activity looks to concentrate
to the north and east of KAUS. Then later this evening, a complex of
storms is forecast to push across the Hill Country and I-35 corridor
as a line of storms ahead of a Pacific front moves to the southeast.
MVFR cigs are expected across the I-35 corridor late this evening
into the overnight hours as the storms move over the local area. A
wind shift takes place behind the front with winds out of the north
and northwest around 10 to 20 knots and gusts up to 30-35 knots. KDRT
stays VFR through the period.

&&

.FIRE WEATHER...
Issued at 247 PM CDT Tue Apr 9 2024

Red Flag Warning is in effect for the southern Edwards Plateau and
Rio Grande Plains through 10 PM due to low relative humidity and
breezy with gusty conditions up to 40 MPH. Another Red Flag Warming
is likely to be issued later tonight for the same areas for
Wednesday as low relative humidity and breezy to windy conditions
remain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              58  74  52  80 /  70  10   0   0
Austin Bergstrom Intl Airport  58  73  50  79 /  70  10   0   0
New Braunfels Muni Airport     57  76  51  82 /  70   0   0   0
Burnet Muni Airport            54  70  49  77 /  50  10   0   0
Del Rio Intl Airport           57  83  53  88 /   0   0   0   0
Georgetown Muni Airport        57  71  50  77 /  70  10   0   0
Hondo Muni Airport             55  79  48  85 /  30   0   0   0
San Marcos Muni Airport        57  75  49  80 /  70  10   0   0
La Grange - Fayette Regional   61  74  50  77 /  80  20   0   0
San Antonio Intl Airport       58  75  50  82 /  50   0   0   0
Stinson Muni Airport           59  78  51  82 /  50   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...17
Long-Term...Gale
Aviation...17
Hazardous weather outlook, Apr 9, 3:13 AM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
313 AM CDT Tue Apr 9 2024

TXZ171>173-183>194-202>209-217>225-228-100815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
313 AM CDT Tue Apr 9 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Rounds of scattered strong to severe storms will be possible
today and tonight across central and eastern half of South-Central
Texas. All modes of severe weather are possible, including a risk
of isolated tornadoes. However, large to very large hail will
remain the greatest hazard. Locally heavy rainfall with stronger
or training thunderstorms could lead to isolated flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong northwesterly winds following in the wake of a cold front
on Wednesday could lead to gusts up to 40 mph and a possible Wind
Advisory across portions of South-Central Texas.

Critical fire weather conditions could develop Wednesday afternoon
as well out west due to the combination of strong northwesterly
winds and low humidity pending area rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to utilize social media outlets to report
severe weather.

In the hours before

Special weather statement, Apr 9, 10:43 AM CDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1043 AM CDT Tue Apr 9 2024

TXZ172-173-091630-
Williamson TX-Burnet TX-
1043 AM CDT Tue Apr 9 2024

...A strong thunderstorm will impact portions of northwestern
Williamson and northeastern Burnet Counties through 1130 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mahomet, or 8 miles northeast of Bertram, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, Bertram, Serenada, Liberty Hill, Jarrell, Florence,
Watson, Briggs, Sun City, Mahomet, Sunnylane, Joppa, Andice, Shady
Grove, Theon, and Walburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

&&

LAT...LON 3091 9783 3088 9766 3075 9747 3067 9793
      3081 9817 3103 9811 3103 9791
TIME...MOT...LOC 1542Z 224DEG 20KT 3081 9795

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CP
Special weather statement, Apr 9, 3:47 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
347 PM CDT Tue Apr 9 2024

TXZ191-192-092130-
Hays TX-Travis TX-
347 PM CDT Tue Apr 9 2024

...A strong thunderstorm will impact portions of north central Hays
and west central Travis Counties through 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bee Cave, or near Dripping Springs, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Dripping Springs, Lakeway, Bee Cave, West Lake Hills, Hudson
Bend, The Hills, Bear Creek, Barton Creek, Mansfield Dam, Point
Venture, Sunset Valley, Volente, and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM CDT for south central
Texas.

&&

LAT...LON 3018 9810 3031 9811 3047 9786 3019 9778
TIME...MOT...LOC 2047Z 266DEG 14KT 3027 9802

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:45 AM CDTSpecial Weather StatementEWXDeWitt, Lavaca45 min
Apr 9, 7:57 AM CDTSpecial Weather StatementEWXTravis, Williamson48 min
Apr 9, 7:59 AM CDTSpecial Weather StatementEWXLee46 min
Apr 9, 8:47 AM CDTSpecial Weather StatementEWXWilliamson28 min
Apr 9, 9:09 AM CDTSpecial Weather StatementEWXBurnet36 min
Apr 9, 9:23 AM CDTSpecial Weather StatementEWXBurnet, Llano52 min
Apr 9, 9:50 AM CDTSevere Thunderstorm WarningEWXBurnet55 min
Apr 9, 9:59 AM CDTTornado WarningEWXBurnet, Williamson31 min
Apr 9, 10:16 AM CDTAreal Flood AdvisoryEWXBurnet, Llano3 hr
Apr 9, 10:43 AM CDTSpecial Weather StatementEWXWilliamson47 min
Apr 9, 10:54 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Apr 9, 1:40 PM CDTRed Flag WarningEWXDimmit, Edwards, Kinney, Maverick, Real, Uvalde and 2 more8 hr
Apr 9, 3:47 PM CDTSpecial Weather StatementEWXTravis43 min
Apr 9, 4:49 PM CDTAreal Flood AdvisoryEWXTravis3 hr
Apr 9, 4:52 PM CDTSpecial Weather StatementEWXTravis38 min
Apr 9, 4:55 PM CDTSevere Thunderstorm WarningEWXBastrop, Travis, Williamson65 min
Apr 9, 5:22 PM CDTSevere Thunderstorm WarningEWXLlano53 min
Apr 9, 5:59 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson48 min
Apr 9, 6:05 PM CDTSevere Thunderstorm WarningEWXBurnet55 min
Apr 9, 6:13 PM CDTSpecial Weather StatementEWXTravis47 min
Apr 9, 6:17 PM CDTSpecial Weather StatementEWXLlano43 min
Apr 9, 6:22 PM CDTSpecial Weather StatementEWXBurnet38 min
Apr 9, 6:36 PM CDTSevere Thunderstorm WarningEWXLlano54 min
Apr 9, 6:59 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.